Firstly, thank you for taking the time to read this.
I was put on 250mg twice daily oral Naproxen three weeks ago for a wrist injury. After about one week, I stopped taking the drugs due to the following symptoms:
Severe stomach cramps (often lasting for hours on end) had me taking time off work and lying on bed in fetal postion. A mixture of diarrhea and constipation, bloating and an occasional headache, decreased appetite and weight loss due to said pain
I have an appointment tomorrow morning. One week after stopping this drug, side effects and lower GI pain still there.
Have you had an other folks report similar side affects and, if so, was any sort of recovery time line established. I can't handle pain if I know it's temporary. At the moment, I'm just flying blind.
I have seen many patients present with gastrointestinal pain, discomfort, or nausea when taking oral naproxen. It belongs to the non-steroidal anti-inflammatory (NSAID) class of drugs, and GI discomfort is a common adverse effect of medications in this class.
In the US there is a 'Black Box' Warning for drugs in this class that pertains to gastrointestinal events, summarized as: "NSAIDs may increase risk of gastrointestinal irritation, inflammation, ulceration, bleeding, and perforation."
These events can occur at any time during therapy and without warning. There are a number of factors that can increase this risk, such as history of GI disease, taking with aspirin, anticoagulants, or steroids, smoking, or use of alcohol. Other known side effects of naproxen (occurring in up 10% of patients) include: constipation, diarrhea, nausea, flatulence, and headache.
The recovery time-line will vary depending on your clinical situation, but it is important to contact your physician if the symptoms do not resolve after the medication has been discontinued. Your doctor may wish to rule out peptic ulcer disease which could include testing such as: breath tests for H. pylori, or possibly an endoscopy. Your doctor may also recommend starting an alternative for you pain management such as acetaminophen (Tylenol), and possibly gastroprotective therapy such as a proton pump inhibitor (PPI) to reduce the acid in your stomach.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.